How ECGs are tested on the NCLEX-RN
Expect a strip with a question about the rhythm, a measurement, or the first nursing action. The answer almost always involves assessing the client.
A five-step method for any strip
Use the same order every time so nothing is missed.
| Large boxes between R waves | Rate (bpm) |
|---|---|
| 1 | 300 |
| 2 | 150 |
| 3 | 100 |
| 4 | 75 |
| 5 | 60 |
| 6 | 50 |
The 300 rule works only for regular rhythms.
Electrolytes and the ECG
Electrolyte items often show the ECG change and ask for the lab value, or the reverse.
Lead placement and artifact
Correct placement and good skin prep prevent false alarms.
| Lead (5-lead system, AHA colors) | Placement |
|---|---|
| White (RA) | Right upper chest, below the clavicle |
| Black (LA) | Left upper chest, below the clavicle |
| Green (RL) | Right lower abdomen |
| Red (LL) | Left lower abdomen |
| Brown (V) | Chest position, commonly V1 (4th intercostal space, right sternal border) |
Color conventions differ in some countries; check local equipment.
- Clip hair if needed, clean and dry skin before applying electrodes.
- Replace electrodes per policy; avoid bony areas.
- Shivering, movement, and loose leads produce artifact that can mimic dysrhythmias.
NGN-style case
Linking a strip to a lab value and an action is a common pattern.
A client with chronic kidney disease has new tall, peaked T waves on the monitor. What should the nurse do?
- Recognize cues: peaked T waves in a client at risk of potassium retention.
- Analyze: this suggests hyperkalemia, which can cause fatal dysrhythmias.
- Assess the client and check the most recent potassium; obtain a 12-lead ECG as ordered.
- Notify the provider; anticipate calcium gluconate to stabilize the heart and drugs to shift or remove potassium.
Answer. Assess the client, check the potassium, and notify the provider promptly. Peaked T waves suggest hyperkalemia that needs urgent treatment.